Alert archive / Nebraska / Special Weather Statements in 2017
Special Weather Statement, NWS Hastings, NE
NWS Hastings, NE issued this special weather statement at Aug 2, 2017, 11:03 PM CDT for Howard County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 11:03 PM CDT (04:03 UTC)
- Expired
- Aug 2, 2017, 11:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Hastings, NE
County Howard County, NE
The radar
The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
627 WWUS83 KGID 030403 SPSGID Special Weather Statement National Weather Service Hastings NE 1103 PM CDT WED AUG 2 2017 NEZ046-047-030445- Howard NE-Sherman NE- 1103 PM CDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN AND WESTERN HOWARD COUNTIES UNTIL 1145 PM CDT... At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm over Ashton, or 24 miles south of Ord, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dannebrog, Ashton, Farwell, Rockville, and Boelus. LAT...LON 4139 9871 4105 9848 4105 9881 4130 9891 TIME...MOT...LOC 0403Z 330DEG 24KT 4128 9876 $$ Wesely
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:10 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 2, 7:10 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Hastings NE 710 PM CDT Wed Aug 2 2017 .UPDATE... Issued at 710 PM CDT Wed Aug 2 2017 Just published a substantial fcst update to drastically cut POPs (chance for tstms) tonight and decrease cloud cover. All the QG forcing is with the upr trof over the Dakota's. So that leaves tstm development solely tied to daytime heating and the weak convergence associated with the sfc trof that extends from Wrn Neb into Ern CO. It just isn't enough to initiate many tstms. Therefore...they can't form a common cold pool and perpetuate themsevles into the night. The 22Z HRRR finally has a better handle on this situation. There could be a few isolated small shwrs (possibly with some thunder) that develop overnight...but only need a 20% POP to cover that. Most locations will remain dry this eve and tonight. UPDATE Issued at 632 PM CDT Wed Aug 2 2017 We cont to monitor tstm potential as we head into the evening hrs. Convective mode has been cellular out to the W. That is not good for seeing widespread tstms (and needed rain). This could turn out to be a hit-or-miss event with only a small number of small storms (with most getting missed). This is also bad for rain as isolated storms have a better potential to die off with loss of heating vs. a squall line with a well-established cold pool that can perpetuate itself. If more storms don't form (and form quickly)...this could be a disappointing event for those that want/need rain. Most locations E of Hwy 183 will remain dry...and even those W of Hwy 183 will only see an isolated storm or two. Suffice to say we may be overdone on pcpn chances this evening/ tonight. If current trends cont...some substantial changes will be needed. && .SHORT TERM...(This evening through Thursday) Issued at 352 PM CDT Wed Aug 2 2017 The main forecast concerns for the short term is the cold front moving through and the associated precipitation chances. Cloud cover has increased associated with a MCV moving across central Nebraska. This cloud cover has kept temperatures a bit cooler in central Nebraska. Embedded in this cloud cover is a few light rain showers. Further west, skies have cleared and a few storms have developed and could develop over the next few hours. The high-resolution short-term guidance has been fairly consistent with this light activity this afternoon and the secondary more potent thunderstorm activity along the cold front this evening. Taking an average of the guidance timing, think the best chances will be for the convective line to approach the west/northwest portions of the area around 23-01z and move southeast from there. The line is then expected to move into KS and out of the area by Thursday morning. With modest instability and shear, some storms could be strong to severe with the main threat being damaging wind gusts to 60 mph and quarter size hail. After the line of storms moves through, winds will switch to the northwest and skies will clear. Overnight lows will be low 60s and highs on Thursday, as surface high pressure builds in, will be in the 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 352 PM CDT Wed Aug 2 2017 Northwesterly flow persists through the remainder of the forecast. Surface high pressure will slide eastward on Friday, and high temps will stay in the below normal 70s. The next more potent wave will approach on Saturday which increases precipitation chances for Saturday and Saturday night. There are some discrepancies in how this wave/front will move through the region which could push some of the precipitation into the Sunday time frame as well. High Pressure will build in again behind this wave for the work week. With an upper disturbance rotating around north of the Great Lakes the upper flow will become more zonal and another front threatens the area with a chance for precipitation on Wednesday. Highs will be cooler than normal, in the 70s and 80s through the remainder of the forecast. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 632 PM CDT Wed Aug 2 2017 Significant Wx: Potential for brief IFR +TSRA 02Z-06Z then MVFR CIGs Thu AM. Tonight: VFR except during a window when +TSRA are possible from 02Z-06Z could result in brief IFR VSBYs. The amt of cloud cover and CIGs behind the TSRAs is uncertain...but VFR conds are expected. Lgt and vrbl winds except near TSRAs. Confidence: Medium Thu: MVFR CIGs should invade around sunrise with bases gradually lifting to 4K by midday. NNW winds 11-16 kts. There could be some gusts up to 25 kts...but that's uncertain due to model disagreement. Confidence: Medium && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Kelley SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Kelley
Hazardous weather outlook, Aug 2, 7:30 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 730 PM CDT Wed Aug 2 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 040030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 730 PM CDT Wed Aug 2 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. There is a slight chance for an isolated thunderstorm or two...but most locations will remain dry. If any storms develop or move into the area...there is a small risk for a strong or marginally severe storm...with nickel size hail and wind gusts of 50 to 60 mph. But this will be the exception and not the rule. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be a slight chance of a few departing thunderstorms Thursday morning primarily south of Highway 30. Severe weather is not expected. The next chance for thunderstorms will return again late Friday night and last through Saturday night. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely. However...please relay any reports of hail or wind damage to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
In the hours before
Local storm report, Aug 2, 10:03 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1003 PM CDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL 5 WNW ELYRIA 41.70N 99.09W
08/02/2017 E0.88 INCH VALLEY NE PUBLIC
TRAINED SPOTTER REPORTS HAIL TO THE SIZE OF
NICKELS.
&&
REEDSpecial weather statement, Aug 2, 10:11 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Hastings NE 1011 PM CDT WED AUG 2 2017 NEZ060-030330- Dawson NE- 1011 PM CDT WED AUG 2 2017 ...STRONG THUNDERSTORM OVER RURAL PARTS OF NORTHERN DAWSON COUNTY... At 1010 PM CDT, National Weather Service meteorologists were tracking a strong thunderstorm near Eddyville, or 14 miles north of Lexington, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Eddyville around 1020 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4105 9977 4105 9951 4081 9963 4095 9985 TIME...MOT...LOC 0310Z 304DEG 19KT 4099 9971 Kelley
Local storm report, Aug 2, 10:14 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1014 PM CDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL 1 WNW ELYRIA 41.68N 99.01W
08/02/2017 E0.88 INCH VALLEY NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED BRIEF HEAVY RAIN
AND DIME TO NICKEL SIZE HAIL.
&&
REEDLocal storm report, Aug 2, 10:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1043 PM CDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL 6 N LEXINGTON 40.86N 99.75W
08/02/2017 E1.75 INCH DAWSON NE LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS GOLF BALL SIZE HAIL
AND ESTIMATED 60 MPH WINDS AT THE
INTERSECTION OF ROAD 761 AND HIWAY 21.
&&
REEDSpecial weather statement, Aug 2, 10:59 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
1059 PM CDT WED AUG 2 2017
NEZ060-072-073-030445-
Phelps NE-Dawson NE-Gosper NE-
1059 PM CDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...GOSPER AND SOUTHERN
DAWSON COUNTIES UNTIL 1145 PM CDT...
At 1058 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eustis to 7 miles north of Smithfield to 6
miles southwest of Miller. Movement was southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Holdrege, Bertrand, Elwood, Overton, Loomis, Smithfield and Johnson
Lake.
This includes Interstate 80 between mile markers 219 and 254.
LAT...LON 4084 10019 4090 9991 4091 9943 4067 9942
4067 9933 4066 9932 4044 9925 4041 9951
4044 9998 4070 9998 4070 10020 4073 10023
TIME...MOT...LOC 0358Z 306DEG 30KT 4074 10009 4067 9971 4085 9946
WeselySpecial weather statement, Aug 2, 11:03 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Hastings NE 1103 PM CDT WED AUG 2 2017 NEZ046-047-030445- Howard NE-Sherman NE- 1103 PM CDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN AND WESTERN HOWARD COUNTIES UNTIL 1145 PM CDT... At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm over Ashton, or 24 miles south of Ord, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dannebrog, Ashton, Farwell, Rockville, and Boelus. LAT...LON 4139 9871 4105 9848 4105 9881 4130 9891 TIME...MOT...LOC 0403Z 330DEG 24KT 4128 9876 Wesely
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:00 PM CDT | Special Weather Statement | GID | Valley | 15 min |
| Aug 2, 9:55 PM CDT | Special Weather Statement | GID | Valley | 20 min |
| Aug 2, 9:59 PM CDT | Severe Thunderstorm Warning | GID | Valley | 31 min |
| Aug 2, 10:11 PM CDT | Special Weather Statement | GID | Dawson | 19 min |
| Aug 2, 10:21 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 39 min |
| Aug 2, 10:25 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 35 min |
| Aug 2, 10:59 PM CDT | Special Weather Statement | GID | Dawson, Gosper, Phelps | 46 min |
| Aug 2, 11:29 PM CDT | Special Weather Statement | GID | Hall | 46 min |
| Aug 2, 11:39 PM CDT | Severe Thunderstorm Warning | GID | Hall | 51 min |
| Aug 2, 11:43 PM CDT | Special Weather Statement | GID | Gosper, Harlan, Phelps | 47 min |
| Aug 3, 12:16 AM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Hall, Kearney | 44 min |
| Aug 3, 12:21 AM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 54 min |
| Aug 3, 1:00 AM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 22 min |
| Aug 3, 1:26 AM CDT | Special Weather Statement | GID | Clay, Fillmore, Nuckolls, Thayer | 49 min |
Nearby
Special Weather Statements in Nebraska, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.